Pennsylvania, 2016

Damaging Winds in Pennsylvania, July 25, 2016

July 25, 2016 · NWS PBZ · 17 events in 5 counties and zones

Outflow boundary from a thunderstorm complex in western New York, along with an approaching cold front from the west, helped to initiate scattered thunderstorms in the afternoon on the 25th. Many of the storms produced wet microbursts and caused damage to numerous trees, especially in southwest Pennsylvania and parts of Monongalia and Preston counties in West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$92,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Outflow boundary from a thunderstorm complex in western New York, along with an approaching cold front from the west, helped to initiate scattered thunderstorms in the afternoon on the 25th. Many of the storms produced wet microbursts and caused damage to numerous trees, especially in southwest Pennsylvania and parts of Monongalia and Preston counties in West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 25, 11:10 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 25, 11:10 AM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1210 PM EDT MON JUL 25 2016

.SYNOPSIS...
A slow moving cold front will pass through the area this evening
bringing the chance for scattered storms. A dry mid week before
the weather pattern gets active Friday and Saturday. Above normal
temperatures are forecast all week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As we remain in the warm sector strong daytime heating has allowed
the mercury to climb along with the heat index. As of 12pm
Zanesville and Latrobe already has a 100F+ heat index. Expect the
number of triple digit reports to increase as we see several more
hours of sunshine and soundings do not show a lot of dry air
mixing to the surface. Recent runs of the RAP model portrayed
dewpoints getting into the lower 60s. Upstream there are no
indications of that given parcel trajectories from that airmass 24
hours ago.

Convective complex over western NY and Lake Erie will be the
focus for storms this afternoon. Experimental HRRR did a great job
on timing and coverage yesterday, so opted to roll with that again
today for Pop forecast. This means any severe threat will be
focused in our eastern zones /Venango south to Fayette/. The line
will intensify as it reaches northwestern PA then traverses
through the central part of the state during the early and mid
afternoon hours. Meanwhile, daytime heating will ignite scattered
thunderstorms elsewhere that will be very tall as SBCAPES are
already over 4000 jkg-1 with no CINH. After looking at forecast
soundings wet microbursts and brief downpours are the primary
threats. DCAPES remain above 1000jkg-1 supporting strong
downdrafts. Again, do not expect widespread severe weather, but
isolated down trees are possible much like Sunday until the
baroclinic zone crosses tonight.

Weather will quiet down this evening as the cold front /in name
only/ passes. There are still questions how far south the
boundary gets. Recent runs from the NCEP suite have trended
farther north keeping it just south of our forecast area in
central WV. Thus, there could be a chance of showers and storms
tomorrow south of the Mason / Dixon line.

H8 temps do not drop more than 1-2C, so if you are looking for a
reprieve to this heat, it is not in the cards. Dewpoints will be
lower, however heat index values around 90F will be common
Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Zonal flow aloft will keep the short term almost entirely dry. H8
temperatures around 18C will keep the area hot. No significant
changes to the short term given the above two sentences. The
timing of the next short wave could bring measurable precipitation
to eastern Ohio Thursday night.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
Highlights:
- Continued above normal temperatures
- Best shot at rain arrives Friday
- Chance of showers and storms has been extended into Saturday

Active weather to start with a shortwave trough traversing the
region. If timing gets pushed back, would not be surprised if
severe weather becomes a possibility given its passage during the
prime heating hours. With moisture surging out ahead, an
extensive amount of clouds are forecast. Slightly more agreement
amongst the ensembles and Superblend, opted to increase pops into
the likely range Friday for much of the region. The mid level
disturbance continues to move slowly east allowing the chance for
showers and storms into Saturday as it lifts northeast through the
Great Lakes.

H5 heights and high pressure build into the region permitting dry
weather Sunday and Monday, but again no signs of any cool downs.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
General VFR expected today in the warm, moist airmass ahead of an
approaching front. A few showers have popped up across the region
this morning, but they have missed the terminals to this point.
Expect coverage to increase as we become more unstable this
afternoon but with no definite line of showers and storms
developing, have opted to carry VCTS in the TAFs. Restrictions
will be limited to any terminal that experiences a thunderstorm.

The rather diffuse front will slowly sag across the region through
this evening, with a wind shift from southwest to west.

.OUTLOOK /MONDAY NIGHT THROUGH FRIDAY/...
Lingering low level moisture tonight may promote restrictions in
fog. But after Tuesday morning, the next chance for restrictions
will be with a late week front.

&&

.CLIMATE...
Record highs for today
DuBois 90 set in 1989
New Philadelphia 94 set in 1989
Wheeling 95 set in 2005
Zanesville 95 set in 2005

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory until 6 PM EDT this evening FOR OHZ039-048-049-
     057>059-068-069.
PA...None.
WV...Heat Advisory until 6 PM EDT this evening FOR WVZ003-004-012.

&&

synopsis...98
near term...98
short term...98
long term...98
aviation...34
climate...98
Hazardous weather outlook, Jul 25, 9:36 AM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1036 AM EDT MON JUL 25 2016

MDZ001-OHZ040-041-050-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001-002-021-509>514-261445-
GARRETT-CARROLL-COLUMBIANA-JEFFERSON-MERCER-VENANGO-FOREST-LAWRENCE-
BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
1036 AM EDT MON JUL 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON. THE MAIN
THREAT WILL BE DAMAGING WINDS AND BRIEF DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039-048-049-057>059-068-069-WVZ003-004-012-261445-
TUSCARAWAS-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-
MONROE-OHIO-MARSHALL-WETZEL-
1036 AM EDT MON JUL 25 2016

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

98

In the hours before

Local storm report, Jul 25, 11:36 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
1236 PM EDT MON JUL 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 NNE GUILFORD LAKE EST 40.80N  80.87W
07/24/2016                   COLUMBIANA         OH   PARK SERVICE

            TREE DOWN ON ROADWAY NEAR CAMPGROUND

0317 PM     TSTM WND DMG     1 SE GLASGOW            40.65N  80.68W
07/24/2016                   COLUMBIANA         OH   911 CALL CENTER

            TREE DOWN IN MADISON TWP.

0320 PM     TSTM WND DMG     ELLWOOD CITY            40.86N  80.29W
07/24/2016                   LAWRENCE           PA   911 CALL CENTER

            NUMEROUS TREES AND UTILITY POLES DOWN NEAR ELWOOD.

0320 PM     TSTM WND DMG     PLAIN GROVE             41.05N  80.15W
07/24/2016                   LAWRENCE           PA   911 CALL CENTER

            NUMEROUS TREES AND UTILITY POLES DOWN IN NORTHERN
            LAWRENCE COUNTY

0340 PM     TSTM WND DMG     CRANBERRY TWP           40.68N  80.10W
07/24/2016                   BUTLER             PA   911 CALL CENTER

            TREES DOWN NEAR CRANBERRY TWP AND ADAMS TWP.

0350 PM     TSTM WND DMG     1 E WATTERS             40.76N  80.01W
07/24/2016                   BUTLER             PA   911 CALL CENTER

            TREES DOWN IN JACKSON TWP.

0415 PM     TSTM WND DMG     HILLVILLE               41.04N  79.60W
07/24/2016                   CLARION            PA   EMERGENCY MNGR

            TREE AND WIRES DOWN ON ST. RT. 268 IN CLARION COUNTY

0416 PM     NON-TSTM WND GST PITTSBURGH INTERNATIONA 40.49N  80.23W
07/24/2016  M48 MPH          ALLEGHENY          PA   ASOS

0417 PM     TSTM WND DMG     FAYETTEVILLE            40.44N  80.21W
07/24/2016                   ALLEGHENY          PA   EMERGENCY MNGR

            TREE DOWN ON RT 22/30 IN NORTH FAYETTE NEAR THE
            TONIDALE EXIT

0420 PM     TSTM WND DMG     FURNACE RUN             40.85N  79.54W
07/24/2016                   ARMSTRONG          PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN E. FRANKLIN TWP... WASHINGTON
            TWP... AND S. BUFFALO TWP.

0422 PM     TSTM WND DMG     1 S ROBINSON TOWNSHIP   40.45N  80.13W
07/24/2016                   ALLEGHENY          PA   EMERGENCY MNGR

            TREES AND WIRES DOWN AT MOON RUN RD AND STUEBENVILLE
            PIKE IN ROBINSON TWP.

0431 PM     TSTM WND DMG     1 SW MANCHESTER         40.45N  80.03W
07/24/2016                   ALLEGHENY          PA   EMERGENCY MNGR

            TREES DOWN AT CHARTIERS AVE AND HOOVER ST AND AT WEST
            AND BRIDGE AND W CARSON ST IN THE CITY OF PITTSBURGH

0433 PM     TSTM WND DMG     PLEASANTVILLE           40.62N  79.74W
07/24/2016                   ALLEGHENY          PA   EMERGENCY MNGR

            TREE DOWN ON A CAR AT CARLISLE ST AND ALABAMA AVE IN
            HARRISON

0438 PM     TSTM WND DMG     1 NNW BELLS MILLS       40.97N  78.93W
07/24/2016                   JEFFERSON          PA   EMERGENCY MNGR

            TREES DOWN NEAR PUNXSUTAWNEY NEAR MAHONING ST... ST RT
            119... ST RT 322... AND SPRUCE ST.

0442 PM     TSTM WND DMG     1 NNW WILKINSBURG       40.45N  79.88W
07/24/2016                   ALLEGHENY          PA   EMERGENCY MNGR

            TREES DOWN AT 1224 BELMONT ST AND AT LIME HOLLOW RD AND
            SPRINGDALE RD

0447 PM     TSTM WND DMG     2 NW SMICKSBURG         40.88N  79.20W
07/24/2016                   INDIANA            PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN NORTHERN INDIANA COUNTY

0456 PM     TSTM WND DMG     2 E WEST LEBANON        40.60N  79.32W
07/24/2016                   INDIANA            PA   911 CALL CENTER

            MULTIPLE TREES DOWN IN SOUTHERN INDIANA COUNTY

0523 PM     TSTM WND DMG     GREENSBURG              40.31N  79.54W
07/24/2016                   WESTMORELAND       PA   PARK SERVICE

            LARGE 40FT TREE REPORTED DOWN

0525 PM     TSTM WND DMG     1 ESE MANOR             40.63N  78.96W
07/24/2016                   INDIANA            PA   911 CALL CENTER

            NUMEROUS TREES DOWN THROUGHOUT INDIANA COUNTY

0537 PM     TSTM WND DMG     MILLBANK                40.26N  79.27W
07/24/2016                   WESTMORELAND       PA   DEPT OF HIGHWAYS

            SEVERAL TREES REPORTED DOWN ALONG RTE 30

0546 PM     TSTM WND DMG     LONE OAK                39.90N  80.61W
07/24/2016                   MARSHALL           WV   911 CALL CENTER

            ONE LARGE TREE DOWN BLOCKING ROAD ON ROUTE 250

0546 PM     TSTM WND DMG     NORTH PARK              40.08N  80.71W
07/24/2016                   OHIO               WV   911 CALL CENTER

            MULTIPLE TREES DOWN ON EAGE AVENUE

0546 PM     TSTM WND DMG     WOODSDALE               40.08N  80.69W
07/24/2016                   OHIO               WV   911 CALL CENTER

            MULTIPLE TREES DOWN ON BETHANY PIKE ROAD

0547 PM     TSTM WND DMG     EDGEWOOD                40.08N  80.68W
07/24/2016                   OHIO               WV   911 CALL CENTER

            MULTIPLE TREES DOWN ON LYNWOOD AVE

0552 PM     TSTM WND DMG     MILTONSBURG             39.83N  81.17W
07/24/2016                   MONROE             OH   911 CALL CENTER

            NUMEROUS TREES UPROOTED AND SHEARED OFF ON ROUTE 145
            FROM STRAIGHT LINE WINDS

0553 PM     TSTM WND DMG     1 E MILTONSBURG         39.83N  81.15W
07/24/2016                   MONROE             OH   911 CALL CENTER

            APPROXIMATELY 200 YARDS OF TREES UPROOTED AND SHEARED
            OFF BETWEEN ROUTE 145 AND ROUTE 800 FROM STRAIGHT LINE
            WINDS

0554 PM     TSTM WND DMG     2 E MILTONSBURG         39.83N  81.13W
07/24/2016                   MONROE             OH   911 CALL CENTER

            NUMEROUS TREES UPROOTED AND SHEARED OFF ON ROUTE 800
            FROM STRAIGHT LINE WINDS

&&

EVENT NUMBER PBZ1601702 PBZ1601691 PBZ1601679 PBZ1601680 PBZ1601681
PBZ1601682 PBZ1601690 PBZ1601703 PBZ1601684 PBZ1601685 PBZ1601683
PBZ1601687 PBZ1601686 PBZ1601689 PBZ1601688 PBZ1601692 PBZ1601693
PBZ1601704 PBZ1601694 PBZ1601705 PBZ1601695 PBZ1601696 PBZ1601697
PBZ1601698 PBZ1601699 PBZ1601700 PBZ1601701

JD

The radar

The Pittsburgh radar (KPBZ), 45 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
July 25, 12:53 PM EST
Where
Butler County, 2.01 mi NW of Mt Chestnut
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.900, -79.997

Locall 911 reported multiple trees and wires down and a collapsed residential porch on Old Route 422 in Franklin Township.

Thunderstorm Wind, Allegheny

When
July 25, 2:08 PM EST
Where
Allegheny County, 1.26 mi WSW of Brentwood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.360, -79.990

The public reported multiple trees down and uprooted in Whitehall.

Thunderstorm Wind, Allegheny

When
July 25, 2:10 PM EST
Where
Allegheny County, 0.53 mi W of Bethel Park
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.320, -80.040

The public reported multiple trees and wires down in Bethel Park.

Thunderstorm Wind, Allegheny

When
July 25, 2:10 PM EST
Where
Allegheny County, 1.48 mi SSW of Castle Shannon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.330, -80.060

The public reported multiple trees and power lines down in and around Upper St. Clair.

Thunderstorm Wind, Allegheny

When
July 25, 2:16 PM EST
Where
Allegheny County, 0.53 mi W of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
40.300, -79.960

State official reported numerous trees down near South Park.

Thunderstorm Wind, Allegheny

When
July 25, 2:16 PM EST
Where
Allegheny County, 0.53 mi E of Gascola
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.450, -79.790

The public reported trees down at Cottonwood Drive and Heartwood Drive.

Thunderstorm Wind, Indiana

When
July 25, 2:38 PM EST
Where
Indiana County, 1.38 mi S of Dixonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.700, -79.000

Local 911 reported multiple trees down throughout central Indiana county.

Thunderstorm Wind, Indiana

When
July 25, 2:42 PM EST
Where
Indiana County, 0.52 mi W of Indiana Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.630, -79.110

Local 911 reported multiple trees down throughout southern Indiana county.

Thunderstorm Wind, Indiana

When
July 25, 2:50 PM EST
Where
Indiana County, 2.1 mi E of Cookport
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.700, -78.880

State official reported numerous trees down.

Thunderstorm Wind, Westmoreland

When
July 25, 3:00 PM EST
Where
Westmoreland County, 0.69 mi S of Webster
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.190, -79.850

Trained spotter reported trees down near Webster.

Thunderstorm Wind, Westmoreland

When
July 25, 3:00 PM EST
Where
Westmoreland County, West Newton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.220, -79.770

Trained Spotter reported trees down near Collinsburg.

Thunderstorm Wind, Fayette

When
July 25, 3:20 PM EST
Where
Fayette County, 1.26 mi ESE of Whitsett
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.090, -79.750

Thunderstorm Wind, Fayette

When
July 25, 3:24 PM EST
Where
Fayette County, 1.06 mi E of Perryopolis
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.080, -79.750

State official reported multiple trees down in Perryopolis.

Thunderstorm Wind, Westmoreland

When
July 25, 3:24 PM EST
Where
Westmoreland County, 0.69 mi N of Keffer
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
40.190, -79.330

Trained spotter reported trees down and a cattle feeder was thrown 50 yards.

Thunderstorm Wind, Fayette

When
July 25, 3:44 PM EST
Where
Fayette County, Waltersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.980, -79.780

Local 911 center reported multiple trees down on Waltersburg Road and Constantine Road.

Thunderstorm Wind, Fayette

When
July 25, 4:25 PM EST
Where
Fayette County, 0.53 mi E of Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.800, -79.810

Local 911 reported multiple trees down in Smithfield.

Thunderstorm Wind, Fayette

When
July 25, 4:41 PM EST
Where
Fayette County, 0.69 mi S of Morris Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.740, -79.850

Local 911 reported multiple trees down in Springhill Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649362, 649363, 649364, 649365, 649366, 649367, 649368, 649369, 649370, 649371, 649372, 649379, 649373, 649374, 649375, 649377, 649378.